One arm of a large British therapeutic trial comparing three treatment regimens for Parkinson's disease was terminated in 1995 because of unexpectedly high mortality rates in patients receiving combination therapy with a levodopa/dopa decarboxylase inhibitor and selegiline. Compared with patients receiving levodopa/dopa decarboxylase inhibitor alone, the relative mortality was increased by 60 percent, equivalent to one excess death for every 54 patients. Several explanations have been suggested for this finding, including cardiac rhythm disturbances, orthostatic hypotension, accelerated nigral cell death or an unanticipated drug interaction. Ben-Shlomo and colleagues conducted a randomized trial with blind comparison and reclassification to clarify the reasons for the excess mortality in patients who participated in the earlier trial and the safe use of selegiline alone or in combination with other drugs.
The clinical records of all patients who died during the earlier trial were studied. A panel of four investigators attempted to establish the most probable cause of death for each patient and assigned a confidence score to their conclusion, ranging from one (confident) to five (guessing). To check reliability, the cases of 20 randomly selected patients were reviewed again by the same panel three months after the original assessment. The panel was blind to the patient's death certificate and trial arm.
In the 249 patients treated with levodopa alone, 44 (17.7 percent) patients died, compared with 76 (28 percent) of the 271 patients receiving combined treatment with selegiline and levodopa. The panel reached a diagnosis in 90 of these deaths. For the remainder, data were insufficient to establish a confident cause of death, and the reason given on the death certificate was used.
The authors recalculated the excess mortality for patients treated with combined levodopa and selegiline to be approximately 35 percent or one excess death per 75 patients treated for one year. The only cause of death that showed significant excess was Parkinson's disease. There were more sudden deaths in the group receiving combined therapy, but this difference was not statistically significant. All groups had comparable proportions of unexpected and out-of-hospital deaths. Patients who received combined therapy with selegiline were more likely to have evidence of dementia, falls, postural dizziness and shortness of breath in the three months before death but did not have increased cardiovascular disease or report taking more cardiovascular medications. Patients in this group were also less likely to be taking antidepressant medication before death.
These results show a relatively increased mortality rate in patients treated with the drug combination that included selegiline, but the excess mortality is less than was first reported. The reasons for this excess mortality are not clear. Only mortality rates from Parkinson's disease were significantly different among the groups, but the disability data do not support the theory that this disease process was accelerated or exacerbated by therapy. The authors suggest that combination therapy with selegiline may be harmful to a subgroup of patients, but this group can only be crudely identified as those with confusion, dementia, falls and postural hypotension. Combination therapy with selegiline currently offers no advantage in patients with early, mild Parkinson's disease. It may be useful in selected patients with severe Parkinson's disease in order to improve quality of life, but it should be avoided in patients with dementia, postural hypotension, falls and confusion.